Idaho, 2009

Hail in Idaho, June 30, 2009

June 30, 2009 · NWS PIH · 1 event in 1 county or zone

One inch hail fell in Herman.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

One inch hail fell in Herman.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jun 30, 12:47 PM MST, 3 hours 25 minutes earlier.

Area forecast discussion, Jun 30, 12:47 PM MST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
147 PM MDT TUE JUN 30 2009

.DISCUSSION...

RIDGE OF HIGH PRESSURE HAS SETTLED IN OVER THE FOUR CORNERS
REGION. MOISTURE AROUND THE HIGH COMBINED WITH A WEAK FRONT MOVING
ACROSS THE AREA IS PRODUCE ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS OVER THE REGION. MODELS ARE SUGGESTING THAT SOME OF
THE PRECIPITATION COULD CONTINUE OVER THE HIGH COUNTRY AS IT DID
LAST NIGHT. SO...WILL KEEP SOME LOW CHANCES IN DURING THE
OVERNIGHT HOURS.

ISOLATED HEAT OF THE DAY VARIETY THUNDERSTORMS WILL
CONTINUE...THROUGHOUT THE REST OF THE FORECAST. LOOKS LIKE SLIGHTLY
BETTER CHANCES THURSDAY HEADED INTO THE WEEKEND AS THE CENTER OF
THE HIGH MOVES BACK EAST AND THE UPPER FLOW TURNS SOUTHWEST IN
ADVANCE OF AN UPPER TROUGH DIGGING INTO THE WEST COAST. LOOKS LIKE
THERE COULD BE A BIT OF A REPRIEVE EARLY NEXT WEEK AS THE DEEP
AMPLITUDE OF THE TROUGH FORCES MOST OF THE MOISTURE NORTH OF THE
AREA. THEN THE FRONT AND TROUGH ARRIVES AROUND MID WEEK BRINGING
ANOTHER ROUND OF STORMS.

&&

.AVIATION...MONSOONAL MOISTURE COMBINED WITH A WEAK PACIFIC SHORT
WAVE WILL TRIGGER ISOLATED TO SCATTERED THUNDERSTORMS TODAY MAINLY
IN THE MOUNTAINS. EXPECT VICINITY THUNDERSTORMS NEAR ALL SITES.
OUTFLOW WINDS FROM THESE THUNDERSTORMS WILL BE THE MAIN CONCERN.
SOME OUTFLOWS COULD BE IN EXCESS OF 45 MPH. WYATT

&&

.FIRE WEATHER...WITH MONSOONAL MOISTURE IN PLACE EXPECT SCATTERED
AFTERNOON AND EARLY EVENING MOUNTAIN THUNDERSTORMS.  WILL LIKELY SEE
GUSTY WINDS 40 TO 50 MPH NEAR THUNDERSTORM ACTIVITY INTO THIS
EVENING.  EXPECT SOMEWHAT UNSETTLED CONDITIONS TO REMAIN FOR THE
NEXT SEVERAL DAYS WITH ISOLATED TO SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS THROUGH THE WEEKEND.
GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 30, 2:26 AM MST, 13 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
326 AM MDT TUE JUN 30 2009

IDZ017>025-031-032-010930-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
326 AM MDT TUE JUN 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE FORECAST AGAIN TODAY ACROSS EASTERN
IDAHO...MAINLY OVER THE HIGHER ELEVATIONS. BRIEF DOWNPOURS AND
STRONG MICROBURST WINDS ARE THE MAIN THREATS. AN ISOLATED SEVERE
STORM CANNOT BE RULED OUT NEAR THE MONTANA BORDER AND YELLOWSTONE
NATIONAL PARK.

RIVER FLOODING CONTINUES ALONG THE SNAKE RIVER AT BLACKFOOT.
BANKFULL TO NEAR BANKFULL CONDITIONS ARE ANTICIPATED ALONG THE
SNAKE RIVER ESPECIALLY NEAR SHELLEY AND HEISE. MINOR FLOODING MAY
BE OCCURRING ANYWHERE ALONG THE SNAKE RIVER IN THESE AREAS. PLEASE
SEE THE LATEST FLOOD STATEMENT FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIND SPEEDS WILL PICK UP OUT OF THE WEST AND SOUTHWEST AS A SYSTEM
MOVING ACROSS THE REGION ON WEDNESDAY. WIND SPEEDS OF 10 TO 20 MPH
SUSTAINED ARE POSSIBLE ACROSS THE SNAKE PLAIN. THESE SPEEDS ARE ON
THE LOW END OF LAKE WIND ADVISORY CRITERIA FOR AMERICAN FALLS
RESERVOIR. IF THE CURRENT FORECAST HOLDS...ONE MAY BE NEEDED FOR
LATER WEDNESDAY.

MONSOON MOISTURE WILL CONTINUE TO MAKES ITS WAY INTO EASTERN IDAHO
THROUGH THE HOLIDAY WEEKEND. MOISTURE WILL BE LIMITED AND NO MAJOR
SYSTEMS ARE CURRENTLY FORECAST TO PRODUCE A WIDESPREAD
THUNDERSTORM OR RAIN EVENT AT THIS TIME.

WATER LEVELS WILL CONTINUE TO BE ELEVATED ACROSS PORTIONS OF
EASTERN IDAHO. THE SNAKE RIVER WILL CONTINUE TO SLOWLY
RECEDE...WITH THE RIVER EXPECTED TO REMAIN AT OR ABOVE FLOOD STAGE
THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Special weather statement, Jun 30, 3:26 PM MST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
426 PM MDT TUE JUN 30 2009

IDZ019-023-302330-
TETON ID-CARIBOU ID-BONNEVILLE ID-BINGHAM ID-
426 PM MDT TUE JUN 30 2009

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL BINGHAM COUNTY IN SOUTHEAST IDAHO
  EASTERN BONNEVILLE COUNTY IN SOUTHEAST IDAHO
  NORTHERN CARIBOU COUNTY IN SOUTHEAST IDAHO
  SOUTHEASTERN TETON COUNTY IN SOUTHEAST IDAHO

UNTIL 530 PM MDT

AT 425 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF MODERATELY STRONG THUNDERSTORMS EXTENDING FROM 8 MILES NORTH
OF SWAN VALLEY TO 13 MILES NORTH OF GRAY TO CHESTERFIELD..AND MOVING
NORTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH BRIEF HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   IRWIN...
   VICTOR...
   PALISADES...
   HENRY...
   GRAY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4281 11209 4320 11164 4359 11132 4370 11105
      4281 11104
TIME...MOT...LOC 2226Z 242DEG 14KT 4355 11126 4324 11143
          4290 11181

HUSTON
Local storm report, Jun 30, 4:00 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
500 PM MDT TUE JUN 30 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     HAIL             1 W VICTOR              43.60N 111.13W
06/30/2009  E0.50 INCH       TETON              ID   TRAINED SPOTTER

            HAIL LASTED 15 MINUTES

&&

KHANKO
Local storm report, Jun 30, 4:12 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
512 PM MDT TUE JUN 30 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     HAIL             HERMAN                  43.13N 111.43W
06/30/2009  E1.00 INCH       BONNEVILLE         ID   TRAINED SPOTTER

            HEAVY NICKLE TO QUARTER-SIZED HAIL.

&&

MH

The radar

The Pocatello radar (KSFX), 102 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Bonneville

When
June 30, 4:12 PM MST to 4:22 PM MST
Where
Bonneville County, Herman
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.130, -111.430

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2009Every state in 2009This day in weather historyWarnings in Idaho, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 183726.